MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE

INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE
Model Number 478053-04
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/09/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that prior to the start of a da vinci-assisted surgical procedure, the medium large clip applier jaws would not properly align, therefore the customer used a backup instrument.There were no procedure delays and the procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up and obtained the following additional information: the customer did not have a further information to provide regarding the reported issue.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting jaws not aligning properly, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The medium large clip applier was analyzed and found that failure analysis (fa) did not replicate nor confirm the customer reported complaint of "jaw not properly aligned".Fa found that the primary finding could not be reproduced and does not match the complaint description to be related to the reported complaint.The reported symptom was not found to be related to the reported instrument.Fa noted that it is likely the wrong part was returned with this complaint.Fa performed a visual inspection and found the medium large clip applier tip to be aligned and undamaged.An in-house clip was installed and removed multiple times to the tip without any issues.Fa found that no product issue was identified.Issues related to the instrument errors or complications using the instrument reported by the used with no underlying product issue may be related to customer-induced problem, including misuse of the product, and recognition issues.Additional observations not reported by the customer, was that the medium large clip applier failed the clip test due to misapplication of the clip (e.G., the instrument passes engagement and able to retain clip through engagement but cannot apply the clip).The instrument was placed and driven on an in-house system.The instrument passed recognition and engagement.The instrument performed clip test multiple times but failed to apply a clip.Common causes of loss of functionality to apply a clip is attributed to either a damaged grip cable or misaligned grips.The investigation to determine the cause of this reported event is currently in progress.As such, the probable root cause cannot yet be determined based on the information provided.This complaint is considered a reportable event due to the following conclusion: failure analysis confirmed a failed clip test with the finding of a loose grip cable.Deficiencies in clip application may lead to inadequate hemostasis.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Additional Manufacturer Narrative
The medium-large clip applier has been returned and evaluated by engineering team.Engineer confirmed failure analysis (fa) initial findings.The medium-large clip applier was placed on an in-house system and failed the clip test.The housing was removed, and it was found that the screw at the rocker holding the push-pull rod assemble was loose.The loose screw likely caused the push-pull rod to be unstable and thus, unable to generate enough force to complete the clip application.The root cause of this is attributed to a component failure.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SINGLE-SITE
Common Device Name
CLIP APPLIER, MEDIUM-LARGE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16369780
Report Number2955842-2023-10607
Device Sequence Number7992705
Product Code NAY
UDI-Device Identifier00886874113585
UDI-Public(01)00886874113585(10)K10220605
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478053-04
Device Catalogue Number478053
Device Lot NumberK10220605 0014
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/17/2023
Supplement Date Received by Manufacturer02/14/2023
Initial Report FDA Received Date02/14/2023
Supplement Report FDA Received Date03/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown